Texas, 2012

Hail and Damaging Wind in Texas, September 18, 2012

September 18, 2012 · NWS SJT · 4 events in 1 county or zone

A cold front moved into West Central Texas resulting in showers and thunderstorms. A few severe storms were reported, mainly across the Big Country, where damaging winds and hail were the main threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moved into West Central Texas resulting in showers and thunderstorms. A few severe storms were reported, mainly across the Big Country, where damaging winds and hail were the main threats. A supercell storm produced significant wind damage on the east side of Rotan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 18, 3:04 AM CST, 1 hour earlier.

Area forecast discussion, Sep 18, 3:04 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
404 AM CDT TUE SEP 18 2012

.SHORT TERM...
CONVECTIVE COMPLEX IN ASSOCIATION WITH AN UPPER SHORTWAVE AND COLD
FRONT WAS MOVING INTO THE BIG COUNTRY AT 3 AM. THERE WERE SOME
STRONG STORMS ASSOCIATED WITH IT...WHICH MAY BE PRODUCING SOME SMALL
HAIL.

COLD FRONT AND UPPER SHORTWAVE MOVE SE ACROSS THE BIG COUNTRY AND
HEARTLAND THIS MORNING. THIS AREA WILL ALSO BE IN AN AREA OF UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT EXIT REGION OF A 100 KT
JET AT 200 MB...WITH THE AXIS OF THE JET ALONG I-10. MORNING STORM
ACTIVITY WAS MORE WIDESPREAD THAN THE NAM OR GFS MODELS THIS
MORNING. RUC MODEL HOWEVER DOES HAVE A BETTER HANDLE ON STORM
PLACEMENT AND AREAL EXTENT...THOUGH EVEN THE RUC RAPIDLY WEAKENS
CONVECTIVE ACTIVITY BY 9 AM AND CONFINES RAINFALL TO THE BIG COUNTRY.
DID KEEP A SLIGHT CHANCE OF STORMS IN FARTHER WEST IN THE CONCHO
VALLEY HOWEVER...WITH A VORT MAX INDICATED IN WATER VAPOR
LOOP...EMBEDDED IN THE WESTERN SIDE OF THE UPPER SHORTWAVE IN NEW
MEXICO. WENT SLIGHTLY COOLER THAN GFS MOS TODAY WITH COLD ADVECTION
AND MID/UPPER LEVEL CLOUDS ASSOCIATED WITH SHORTWAVE.  KEPT
THUNDERSTORM CHANCES ONLY FOR THIS MORNING...WITH SUBSIDENCE BEHIND
EXITING SHORTWAVE BY NOON.

.LONG TERM...
A DRY FORECAST IN STORE FOR WEST CENTRAL TEXAS IN THE LONG TERM.
WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE WILL REMAIN CENTERED
OVER THE WESTERN US. ANOMALOUSLY DEEP UPPER TROUGH WILL BE MAINTAINED
ACROSS THE NORTHERN GREAT LAKES AND UPPER MIDWEST. FOR WEST CENTRAL
TEXAS...TEMPERATURES WILL BE WARMER ON WEDNESDAY AS LIGHT SOUTHERLY
FLOW DEVELOPS WITH AMPLE SUNSHINE. PER THE 850 MB THERMAL PATTERN...
EXPECT DAYTIME TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL WITH
AFTERNOON HIGHS IN THE UPPER 80S TO LOWER 90S THURSDAY AND FRIDAY.

SOME MODEL DISAGREEMENT IS SHOWN WITH PROGRESS AND STRENGTH OF A
COLD FRONT FOR NEXT WEEKEND. AS A STRONG UPPER LOW DEVELOPS SOUTH
TOWARD THE NORTHERN GREAT LAKES...A DISTURBANCE IS PROGGED TO
PINWHEEL AROUND ITS SOUTHWESTERN PERIPHERY ON SATURDAY. THE 00Z
ECMWF HAS A STRONGER ASSOCIATED COLD FRONT DROPPING SOUTH ACROSS
WEST CENTRAL TEXAS LATE SATURDAY NIGHT AND SUNDAY MORNING...WITH A
1030 MB SURFACE HIGH DROPPING SOUTH ACROSS THE NORTHERN AND CENTRAL
PLAINS BEHIND THE FRONT. THE 00Z GFS HAS A CONSIDERABLY WEAKER
COLD FRONT MOVING SOUTH INTO THE BIG COUNTRY ON SATURDAY AFTERNOON...
AND BRINGS ONLY A GLANCING SHOT OF SLIGHTLY COOLER AIR INTO WEST
CENTRAL TEXAS. THE GFS ENSEMBLE SHOWS CONSIDERABLE SPREAD IN
SURFACE WINDS FOR NEXT WEEKEND. TIMING AND STRENGTH OF COLD FRONT
WILL LIKELY DEPEND ON EVOLUTION OF THE UPPER LEVEL FLOW PATTERN
ACROSS THE GREAT LAKES AND MIDWEST. GIVEN THE UNCERTAINTY...LITTLE
CHANGE WAS MADE TO THE WIND FIELD FOR NEXT WEEKEND. EITHER WAY
WITH THE MODELS...MOISTURE LOOKS TOO LIMITED IN OUR AREA TO
SUPPORT RAIN CHANCES WITH THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 79  56  86  63  89 /  30   0   0   5   5
SAN ANGELO 	 82  57  88  62  90 /  20   0   0   5   5
JUNCTION 	 84  55  87  57  89 /  10   0   0   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/19
Hazardous weather outlook, Sep 18, 2:15 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 AM CDT TUE SEP 18 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
315 AM CDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE BIG
COUNTRY...CONCHO VALLEY AND HEARTLAND THIS MORNING. THE MAIN THREATS
WILL BE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE
STORMS WILL END BY NOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

04

In the hours before

Special weather statement, Sep 18, 3:33 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 AM CDT TUE SEP 18 2012

TXZ049-113-181030-
FISHER TX-JONES TX-
433 AM CDT TUE SEP 18 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 AM CDT FOR FISHER
AND JONES COUNTIES...

AT 429 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 19 MILES NORTHWEST OF ROTAN...OR ABOUT
11 MILES SOUTH OF JAYTON...MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROTAN BY 505 AM CDT
  ROBY BY 520 AM CDT
  MCCAULLEY BY 525 AM CDT
  SYLVESTER AND LONGWORTH BY 530 AM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3297 9999 3264 10033 3287 10067 3295 10067
      3297 10065
TIME...MOT...LOC 0933Z 323DEG 29KT 3307 10060

04

The radar

The Dyess AFB radar (KDYX), 119 km away, was scanning. The volume nearest the first event began at 10:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fisher

When
September 18, 4:04 AM CST to 4:08 AM CST
Where
Fisher County, Rotan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.850, -100.470

Thunderstorm Wind, Fisher

When
September 18, 4:04 AM CST to 4:10 AM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.850, -100.460

A storm survey indicated that widespread tree limb damage occurred across the eastern half of Rotan. In addition, a few trees and fences were blown down. The wind was estimated at around 70 MPH. A few homes sustained roof damage and a few metal roofs sustained minor structural damage. Thunderstorm winds blew a tree onto a power line in Rotan and several storage tanks were pushed over onto their sides.

Hail, Fisher

When
September 18, 4:25 AM CST
Where
Fisher County, 3.11 mi SE of Roby
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.720, -100.340

Hail, Fisher

When
September 18, 4:25 AM CST
Where
Fisher County, 3.11 mi SE of Roby
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.720, -100.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415023, 415031, 415027, 415029.